Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS El Paso, TX

October 15, 2005Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 15, 2005, 3:28 PM MDT for Luna County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2005, 3:28 PM MDT (21:28 UTC)
Expired
Oct 15, 2005, 4:30 PM MDT
In force
62 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Luna County, NM

The radar

The El Paso radar (KEPZ), 113 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 152130
SVREPZ
NMC029-152230-
/O.NEW.KEPZ.SV.W.0040.051015T2128Z-051015T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
328 PM MDT SAT OCT 15 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LUNA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF DEMING

* UNTIL 430 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN...HAIL UP
  TO 3/4 OF AN INCH AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 16 MILES WEST OF DEMING...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3226 10807 3209 10801 3220 10739 3246 10748

$$

TRIPOLI
1 follow-up statement
000 
WWUS54 KEPZ 152212
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
410 PM MDT SAT OCT 15 2005

NMC029-152230-
/O.CON.KEPZ.SV.W.0040.000000T0000Z-051015T2230Z/
LUNA NM-
410 PM MDT SAT OCT 15 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL LUNA COUNTY...

AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO 3/4 OF 
AN INCH...DAMAGING WINDS IN EXCESS OF 60 MPH...AND BRIEF HEAVY 
RAIN.  THIS STORM WAS LOCATED NEAR DEMING...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3226 10807 3209 10801 3220 10739 3246 10748

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 3:08 PM MDT, 20 minutes earlier.

Area forecast discussion, Oct 15, 3:08 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
308 PM MDT SAT OCT 15 2005

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AS A LOW PRESSURE
SYSTEM MOVES ACROSS THE STATE THIS AFTERNOON AND EVENING. A FEW OF
THE STORMS MAY APPROACH SEVERE CRITERIA. SUNDAY SHOULD BE LESS
ACTIVE WITH ONLY A FEW THUNDERSTORMS POSSIBLE. ANOTHER LOW
PRESSURE SYSTEM WILL AFFECT THE AREA MONDAY AND TUESDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED...MAINLY WEST OF THE
RIO GRANDE. DRY CONDITIONS SHOULD RETURN ON WEDNESDAY WITH A
WESTERLY FLOW PATTERN.

&&

.DISCUSSION...
THE ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THE NEXT FEW
DAYS. CURRENTLY AN UPPER LOW IS MOVING ACROSS THE FORECAST AREA
CONTINUING TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS.
UNSTABLE CONDITIONS PERSIST WITH THIS SYSTEM WITH STRONG TO SEVERE
THUNDERSTORMS POSSIBLE THROUGH THIS EVENING. RADAR INDICATES THE
STORMS ARE LOW TOPPED AND VERY TILTED.  MAIN THREAT APPEARS TO BE
LARGE HAIL...STRONG WINDS AND HEAVY RAINS. AN OCCASIONAL FUNNEL
CLOUD MAY BE POSSIBLE FROM SEVERE STORMS.

SUNDAY APPEARS TO A LESS ACTIVE DAY WITH FIRST UPPER LOW WEAKENING
AND LIFTING OUT AND ANOTHER LARGER CUT OFF LOW DIGGING SOUTH ALONG
THE WEST COAST. RESIDUAL MOISTURE LEFT BEHIND WILL HELP TRIGGER
ISOLATED SHOWERS AND THUNDERSTORMS BY SUNDAY AFTERNOON AND
EVENING.

THE CUTOFF LOW WILL BEGIN TO AFFECT THE REGION MONDAY AS MOISTURE
STREAMING AHEAD OF THE SYSTEM MOVES UP OVER THE AREA. MUCH OF THE
PRECIP WILL BE WEST FOR FORECAST AREA BUT SUFFICIENT MOISTURE AND
INSTABILITY WILL BE PRESENT TO WARRANT A MENTION SCATTERED SHOWERS
AND THUNDERSTORMS MONDAY AND TUESDAY...ESPECIALLY WEST OF THE
RIVER.

THE LOW SHOULD LIFT OUT OF THE REGION BY TUESDAY NIGHT WITH A
STABLE WEST FLOW FILLING IN BEHIND IT. DRY CONDITIONS ARE EXPECTED
TO PREVAIL WEDNESDAY THROUGH NEXT SATURDAY WITH SEASONAL
TEMPERATURES.

&&

.AVIATION...
ALL HGTS AGL. AN UPPER LEVEL LOW PRESSURE SYSTEM IS MOVING ACROSS
SOUTHERN AND CENTRAL NEW MEXICO RESULTING IN WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS UNTIL AROUND 03Z. CONDITIONS WILL LOWER
BRIEFLY TO 2-3MI VSBY WITH CEILINGS OF BKN-OVC020-030 NEAR
THUNDERSTORMS. SMALL HAIL AND WIND GUSTS TO 45 KNOTS AERA ALSO
POSSIBLE. MOUNTAINS WILL BE FREQUENTLY OBSCD. AFTER 03Z GENERAL
CONDITIONS WILL BE VFR WITH SCT050 AND SCT100.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 54  80  57  82  61 /  20  10  10  30  30
SIERRA BLANCA TX        52  75  51  78  52 /  20  10  10  30  30
LAS CRUCES              53  79  52  81  55 /  20  10  10  30  30
ALAMOGORDO              50  79  54  80  57 /  30  10  10  30  30
CLOUDCROFT              36  60  36  63  40 /  30  10  10  30  30
TRUTH OR CONSEQUENCES   50  77  51  79  54 /  20  20  20  30  30
SILVER CITY             44  71  46  71  49 /  20  20  20  40  40
DEMING                  51  80  53  80  55 /  20  20  20  40  40
LORDSBURG               50  81  49  81  53 /  20  20  20  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
.NM, TX...NONE.

&&

04
Hazardous weather outlook, Oct 15, 4:00 AM MDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
400 AM MDT SAT OCT 15 2005

NMZ022>025-030>032-TXZ055-056-151800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
400 AM MDT SAT OCT 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NEW
MEXICO...SOUTH CENTRAL NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING.
ISOLATED STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. A
FEW STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINS WITH RAINFALL
AMOUNTS OVER AN INCH RESULTING IN MINOR FLOODING IN ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS MONDAY THROUGH TUESDAY. ISOLATED STORMS MAY PRODUCE
SMALL HAIL AND WIND GUSTS TO 50 MPH. RAINFALL AMOUNTS MONDAY THROUGH
TUESDAY WILL BE AROUND A QUARTER INCH BUT RAINFALL MAY EXCEED AN
INCH OVER A FEW LOCATIONS RESULTING IN LOCALIZED FLOODING.

DRY WEATHER EXPECTED WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGASH

In the hours before

Special weather statement, Oct 15, 1:57 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
157 PM MDT SAT OCT 15 2005

NMZ022>025-030>032-TXZ055-056-152200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
157 PM MDT SAT OCT 15 2005

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
SOUTHWESTERN NEW MEXICO AND FAR WEST TEXAS...AS A STRONG UPPER
LEVEL LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. SOME STORMS
MAY REACH SEVERE LIMITS WITH THE MAIN THREATS BEING HAIL AND
HIGH WINDS. HOWEVER LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE
WITH THE POTENTIAL FOR FLOODING ARROYOS AND LOW LYING AREAS IN
URBAN COMMUNITIES. STORMS ARE GENERALLY MOVING FROM SOUTHWEST TO
NORTHEAST AT 20 TO 25 MPH.

IF YOU CROSS A WASH OR ARROYO WITH WATER OVER THE ROADWAY...TURN
AROUND...DONT DROWN. EVEN A FEW INCHES OF WATER ARE ENOUGH TO
STOP A VEHICLE IN ITS TRACKS.

TRIPOLI

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.